Attorney Jeffrey “Jack” Gordon seated in a pinstripe suit against a dark wall

Spotlight on the Law

A common blood thinner can trigger the very clots it is meant to prevent, and the warning signs are easy to miss.

By Jeffrey “Jack” Gordon

Her cardiac procedure was somewhat routine. What followed was not. She lost both legs.

Years ago, a colleague referred her to my firm. We learned she had suffered a reaction to heparin—a drug given to protect her—that her physicians had not recognized in time.

Heparin is used every day, in every hospital in the United States, to keep blood from clotting. But in a small number of patients, the drug meant to prevent clots does the opposite. It starts them. The condition is called heparin-induced thrombocytopenia and thrombosis—HIT, or HITT.

It is a case of mistaken identity, twice over. First, the body gets it wrong. Heparin latches onto a protein our own platelets release. The immune system has never seen the pair before, so it builds antibodies against them. Those antibodies switch on platelets—the blood’s emergency repair crew—everywhere at once. Imagine every airbag in a parked car deploying, but not during an accident.

“In HIT, a low platelet count is not a bleeding sign. It is a clotting sign.”

Then, all too easily, the people reading the numbers get it wrong. As platelets clump into clots and are cleared from the blood, the count falls. But in HIT, a low platelet count is not a bleeding sign. It is a clotting sign. And the instinct to transfuse platelets can pour fuel on the fire.

Worse, the warning can hide in plain sight. HIT should be suspected when a platelet count drops by more than 30 to 50 percent, typically five to ten days after heparin is started—even if it never leaves the “normal” range. A patient can begin at 400,000 and, six days later, sit at 190,000. Do the subtraction: more than half is gone. But the normal range runs from roughly 150,000 to 450,000, so the result prints in black, not red. Nothing gets flagged.

1957

HIT first described

30–50%

Platelet drop to suspect

5–10 days

After heparin starts

But none of this is new. On June 1, 1957, two surgeons described ten patients on heparin who had developed strange, salmon-colored clots in their arteries. Six died. Two survivors underwent amputations above the knee. Nearly seventy years later, HIT has a published timeline, a scoring system, and a treatment protocol.

And it still gets missed.

Not every case of HIT is malpractice. It can happen under attentive, competent care. The legal question is what happened after the warning signs appeared. In the cases I have seen, the same failures tend to repeat: counts falling day after day with no one doing the subtraction. The drip stopped, but the heparin flushes in the IV line did not. Heparin stopped—and nothing started in its place.

Proving a case means rebuilding the medical record hour by hour, across hundreds, sometimes thousands, of pages. Then the illness that put the patient on heparin becomes the defense: the clot, the argument goes, would have happened anyway. The law requires proof that, more likely than not, timely care would have prevented the harm.

Odds are, somewhere in Florida tonight, a patient’s platelet count is quietly falling—still inside the normal range, still printing in black, and still as dangerous as ever.

EDITOR’S NOTE: Jeffrey “Jack” Gordon is State and Nationally Board Certified in the areas of Civil Trial Law and Medical Malpractice Law and can be contacted at 813-221-1366 or at FightNegligence.com.

Disclaimer: The views and opinions expressed in this article are those of the author and do not necessarily reflect the views of Tampa Style Magazine or Style Publications. This article is for general informational purposes only and is not legal advice. Reading it does not create an attorney-client relationship.